Drought, Northwest Plateau
- When
- June 1, 12:00 AM MST to June 30, 11:59 PM MST
- Where
- Northwest Plateau forecast zone
- Reported by
- Other Federal Agency
Drought severity continued to increase across portions of northern and western New Mexico while decreasing ever so slightly in the east. Above to well-above normal precipitation was observed over parts of central and much of eastern New Mexico due in large part to several severe weather outbreaks.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
Drought severity continued to increase across portions of northern and western New Mexico while decreasing ever so slightly in the east.
Above to well-above normal precipitation was observed over parts of central and much of eastern New Mexico due in large part to several severe weather outbreaks. Much of the central portion of the state received between 50 and 100 percent of normal precipitation, while areas across the east were generally above above normal including a few areas that experienced up to 200 percent of normal precipitation. The most significant rainfall was noted in Roosevelt County along with portions of Chaves and De Baca counties where up to three times the normal monthly precipitation fell. Meanwhile, the northwest and much of the far west experienced very little thunderstorm activity-- typical of June.
June 2013 had very little change in the overall areal coverage of severe or worse drought conditions. The worst drought category, Exceptional Drought (D4), continued to account for nearly half of the state at 43 percent, encompassing most of central New Mexico as well as the eastern half of the state. The second worst drought category, Extreme Drought (D3), increased to 92 percent of the state from 84 percent observed at the end of May. This was mainly due to the lack of significant precipitation across the northwest plateau and highland areas in western and northwestern New Mexico. Severe drought coverage remained largely unchanged.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 31, 10:22 PM MST, 1 hour 38 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1122 PM MDT FRI MAY 31 2013 .AVIATION... 06Z TAF CYCLE COLD FRONT PENETRATING SOUTHWARD ACROSS NM TO REACH THE MEXICO BORDER BY 12Z SAT MORNING. TURBULENT NORTHWEST FLOW ALOFT RELAXING GRADUALLY OVER THE NEXT 24 HRS AS DOME OF SURFACE HIGH PRESSURE BUILDS OVER CENTRAL COLORADO. WINDS NORTH AND NORTHWESTERLY THROUGH MOST OF SAT WITH MOST SPOTS RUNNING G25KTS THROUGH MID AFTERNOON. KEY WILD CARD SAT WILL BE CENTRAL NM FIRES..ONE WEST AND ONE EAST OF SAF. SMOKE WILL DROP VISIBILITIES LOCALLY...AND 6SM FU GROUPS IN AS SMOKE PLACEHOLDERS FOR TAFS AT ABQ...SAF...AND LVS WHEN WIND DIRECTIONS PLACE AIRPORT DOWNWIND OF SMOKE TRANSPORT. VIZ AND CIGS WILL DROP TO IFR AT TIMES WHEN SMOKE TRANSPORT IS THICKEST. OTHERWISE VFR CIGS AND VIZ NEXT 24 HRS. SHY && .PREV DISCUSSION...739 PM MDT FRI MAY 31 2013... WIND ADVISORY WILL EXPIRE AT 8 PM MDT...WITH A FEW SPEED PEAKS INTO THE LOW 30S MPH THROUGH MID EVENING LOCALLY. STATEMENT ON THE STREET...UPDATED PUBLIC ZONES OUT SHORTLY. SHY .FIRE WEATHER UPDATE... MODEST RH RECOVERY EASING MOST SPOTS OUT OF RED FLAG CONDITIONS...WITH EXCEPTION NEAR TUCUMCARI WILL REMAIN LOCALLY CRITICAL THROUGH MID EVENING. STATEMENT ON THE STREET...UPDATED FIRE WEATHER ZONES DUE SHORTLY. SHY .PREV DISCUSSION...319 PM MDT FRI MAY 31 2013... ALL EYES FOCUSED ON CRITICAL FIRE WX ACROSS MUCH OF THE CWA WITH EXTREMELY DRY AND WINDY CONDITIONS. SMOKE FROM THE TRES LAGUNAS FIRE CAN BE SEEN ON LATEST SATELLITE AND RADAR IMAGERY EXPANDING EAST SOUTHEAST INTO THE NE HIGHLANDS. KLVS IS REPORTING 3SM AND HAZE/SMOKE AND THE CHALLENGE FOR TONIGHT WILL BE WHERE THE SMOKE WILL SETTLE BY SUNRISE. THE LOCAL HI RES WRF MODEL SHOWS DRAINAGE DEVELOPING OVER THE BURN AREA WHICH WOULD SEND ANY SURFACE SMOKE CONCENTRATIONS SOUTH INTO THE ESTANCIA VALLEY. BEST THREAT PER NM ENVIRONMENT DEPT COORDINATION WITH BLUESKY AND HYSPLIT RUNS SHOW GREATEST AIR QUALITY IMPACTS OBVIOUSLY IN PECOS CANYON... AREAS WHERE CURRENT RATHER IMPRESSIVE PLUME SETTLES AFTER DARK... AND WITHIN THE ESTANCIA VALLEY AS DRAINAGE STRENGTHENS INTO THE PREDAWN HOURS. OTHERWISE...TONIGHT WILL BE DRY...CLEAR...AND COOLER THAN LAST NIGHT WITH A WEAK SFC FRONTAL BOUNDARY SHIFTING SOUTH THRU THE AREA. SATURDAY WILL BE MUCH LESS WINDY AS AN UPPER HIGH DEVELOPS OVER THE AREA...LEADING TO A LOWER CRITICAL FIRE THREAT. NORTH TO NE SURFACE WINDS OVER THE PLAINS WILL VEER TO THE SOUTHEAST AND BEGIN TAPPING INCREASINGLY MOIST RETURN GULF FLOW. 700MB FLOW WILL SHIFT MORE SOUTHERLY AS WELL WITH A WEAK MOIST LAYER ADVECTING NORTH TOWARD CENTRAL NM. MAX TEMPS SATURDAY WILL TREND DOWN SEVERAL DEGREES FOR THE EAST AS MOISTURE AND CLOUD COVER INCREASE. BY SUNDAY...A WEAK UPPER DISTURBANCE WILL SHIFT OVER THE RIDGE AND INTERACT WITH A DEEPENING MOISTURE LAYER OVER THE STATE TO PRODUCE SCATTERED OR EVEN NUMEROUS SHOWERS AND STORMS BY MID AFTERNOON. GUIDANCE HAS BEEN INCREDIBLY CONSISTENT ACROSS THE BOARD ON A STORM COMPLEX IMPACTING THE AREA FROM THE SOUTHERN SANGRES INTO TORRANCE COUNTY BY LATE AFTERNOON...WHICH THEN STRATIFIES OUT TO A WIDESPREAD AREA OF RAINFALL FOR MUCH OF EAST CENTRAL NM. HAVE RAISED POPS TO LIKELY FOR MUCH OF THIS AREA WITH QPF NUMBERS ON THE ORDER OF 0.25-0.50 INCHES...EXCEPT LOCALLY HIGHER AMOUNTS ARE CERTAINLY POSSIBLE. FARTHER WEST MOISTURE AND INSTABILITY PROFILES SUPPORT THE DEVELOPMENT OF MORE DRY TYPE STORM ACTIVITY. ALSO SPREAD HIGHER POPS INTO THE EASTERN PLAINS SUNDAY NIGHT AS STEERING FLOW PUSHES THE STORM COMPLEX EAST. THE UPPER RIDGE WILL THEN BEGIN BREAKING DOWN INTO MONDAY WITH A FEW LAST STORMS MIXING OFF THE CENTRAL MT CHAIN INTO THE PLAINS. TEMPS WILL TREND UP FOR THE WEST WHERE SOME LCL BREEZES ARE LIKELY BY LATE DAY. TUESDAY WILL BE MUCH DRIER AND BREEZES WILL PERSIST ALONG THE EAST SLOPES OF THE CENTRAL MTS AND WESTERN NM. TEMPS WILL BEGIN CREEPING UP INTO THE 5 TO 10F ABOVE NORMAL CATEGORY. EXTENDED MODEL GUIDANCE CONTINUES TO SHOW A MOIST BACKDOOR FRONT SLIDING INTO THE NE PLAINS WEDNESDAY WITH A WEAKENING UPPER LEVEL HEIGHT PATTERN. DID NOT MAKE ANY CHANGES TO THIS PERIOD EXCEPT TO RAISE MAX TEMPS ACROSS THE FAR WEST. GUYER .FIRE WEATHER... ...DRY LIGHTNING THREAT POSSIBLE SUNDAY AFTERNOON...MAINLY FROM THE CONTINENTAL DIVIDE WEST... MAIN MODEL DIFFERENCE FROM THE MORNING WEATHER PREDICTION MODEL SUITE WAS TO SLOW DOWN THE MOISTENING UP PROCESS BY ABOUT 6 HOURS OR SO...KEEPING THE THREAT FOR ANY DRY LIGHTNING/HIGH BASED STORMS SATURDAY AFTERNOON CONFINED TO THE GILA...AND CHANCES THERE APPEAR SLIM WITH MAINLY SOME CUMULUS BUILD UPS. CURRENTLY...UPPER LEVEL JET IS ORIENTED FROM NORTHWEST TO SOUTHEAST ACROSS NORTHERN NEW MEXICO AS COMPARED WITH YESTERDAY. RED FLAG CONDITIONS WILL CONTINUE THROUGH ABOUT SUNSET BEFORE THE STRONGEST WINDS GRADUALLY DECOUPLE AND RH VALUES CLIMB SOMEWHAT OVERNIGHT...NORTHERLY WIND SHIFT...ESPECIALLY EASTERN PLAINS EXPECTED TO OCCUR DURING THE EARLY EVENING HOURS WHEN SURFACE HIGH PRESSURE SINKS SOUTHEASTWARD ACROSS THE EASTERN GREAT BASIN. NORTHERLY SURFACE WINDS WILL PREVAIL OVERNIGHT MOST AREAS. VERY DRY AIR MASS REMAINS IN PLACE NEARLY FORECAST AREA-WIDE SATURDAY...AHEAD OF AN IMPRESSIVE HIGHER DEW POINT SURGE FROM THE SOUTHEAST SATURDAY EVENING. LATEST MODEL GUIDANCE INDICATING THAT DEEP GULF MOISTURE WILL SURGE NORTHWESTWARD SATURDAY NIGHT...OVERSPREADING JUST ABOUT ALL AREAS EAST OF THE CONTINENTAL DIVIDE BY DAYBREAK SUNDAY. A FEW DRY THUNDERSTORMS ARE POSSIBLE WEST AND NORTHWEST OF THE DIVIDE SUNDAY EVENING BUT MODEL TREND IS FARTHER WEST/NORTHWEST WITH THE DEEPER MOISTURE AND THE WETTER STORMS DEVELOPING FARTHER WEST...CREATING MOIST OUTFLOWS FARTHER WEST. AT ANY RATE...THUNDERSTORM COVERAGE WILL RAMP UP IN A HURRY SUNDAY...PARTICULARLY FOR THE PECOS RIVER WATERSHED/TRES LAGUNAS FIRE AREA WHERE A WEAK WAVE/WIND SPEED MAX IN THE WESTERLY FLOW ALOFT WILL COMBINE WITH THE MOIST UP SLOPE SELY LOW LEVEL FLOW TO PRODUCE SOME STRONG STORMS/HEAVY RAINERS OR PERHAPS HAILERS THERE SUNDAY AFTERNOON. MONDAY CONTINUES TO LOOK LIKE IT COULD BE A DRY THUNDERSTORM DAY BETWEEN THE DIVIDE AND RIO GRANDE VALLEY. MODEL TREND IS TO HANG ON THE GULF MOISTURE SOMEWHAT LONGER AND IF THIS TREND CONTINUES...WET STORMS COULD BECOME THE RULE. UPPER LEVEL RIDGE SHIFTS SOUTH AND THEN WEST NEXT WEEK. BACK TO MUCH DRIER CONDITIONS TUESDAY WITH A BACKDOOR FRONT SLIDING SOUTH ON WEDNESDAY THROUGH FRIDAY SUPPORTING THE POSSIBILITY OF SCATTERED WET THUNDERSTORMS CENTRAL MOUNTAINS EAST. 33 && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. && 42/43
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 600 AM MDT FRI MAY 31 2013 NMZ501>540-011200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 600 AM MDT FRI MAY 31 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT CRITICAL FIRE WEATHER CONDITIONS...DUE TO LOW HUMIDITIES AND STRONG WINDS...WILL IMPACT MUCH OF NORTHERN AND CENTRAL NEW MEXICO EXCEPT THE SOUTHWEST MOUNTAINS...THIS AFTERNOON AND EVENING WHERE A RED FLAG WARNING IS IN EFFECT. NORTHWEST WINDS SUSTAINED AT 25 TO 40 MPH WITH GUSTS TO AROUND 50 MPH ARE FORECAST ACROSS PORTIONS OF NORTH CENTRAL NEW MEXICO INCLUDING THE NORTHEAST HIGHLANDS TODAY INTO THIS EVENING. AREAS OF REDUCED VISIBILITIES IN BLOWING DUST ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY POTENTIAL EXISTS FOR ISOLATED DRY THUNDERSTORMS WITH GUSTY WINDS AND LIGHTNING SATURDAY AFTERNOON OVER PORTIONS OF THE WEST CENTRAL AND SOUTHWEST MOUNTAINS...AND ON SUNDAY THROUGHOUT THE RIO GRANDE VALLEY AND WEST TO THE CONTINENTAL DIVIDE. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... CONTACT YOUR LOCAL LAW ENFORCEMENT AT 911 AND THE NATIONAL WEATHER SERVICE AT 1.888.386.7637 TO REPORT WILDFIRE OUTBREAKS.
40 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2013Every state in 2013This day in weather historyWarnings in New Mexico, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 450197, 450198, 450199, 450200, 450201, 450203, 450204, 450205, 450206, 450207, 450208, 450209, 450210, 450211, 450212, 450213, 450214, 450216, 450217, 450218, 450220, 450221, 450222, 450223, 450225, 450226, 450227, 450229, 450230, 450231, 450232, 450233, 450234, 450235, 450236, 450238, 450240, 450241, 450242, 450243.